Hail, Grundy
- When
- April 10, 1:00 AM CST
- Where
- Grundy County, 1.73 mi ESE of Brimson
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -93.700
Isolated to scattered thunderstorms produced some marginally severe thunderstorms. 5 inch hail and isolated wind damage were the only reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Isolated to scattered thunderstorms produced some marginally severe thunderstorms. 1 to 1.5 inch hail and isolated wind damage were the only reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 9, 10:59 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1159 PM CDT Sun Apr 9 2017 .Update... Issued at 617 PM CDT SUN APR 9 2017 Made some small adjustments to the timing of precipitation this evening. First, aircraft soundings show a substantial cap holding firm over the next few hours. So have removed any PoPs until later in the evening. Second, models are in decent agreement with the timing of the surface front, which shows up clearly on latest GOES-16 IR and visible imagery as well as surface observation. Thinking that a combination of cooling aloft with the frontal passage will allow for mainly elevated thunderstorms move into and/or develop over northwestern MO. The southward extent is still in question as forecast soundings continue to show convective inhibition with frontal passage. Given that thunderstorm coverage remains iffy, especially further south one goes, have maintained chance PoPs progressing east across the area from about 04 to 08Z for eastern KS and western MO and a few hours later further east. && .Discussion... Issued at 248 PM CDT SUN APR 9 2017 The conditional chance for thunderstorms and the associated severe weather potential this evening are the driving focus for today's forecast. Early afternoon water vapor imagery and upper air data shows a stout shortwave trough moving east northeast through the center of the Rockies, resulting in a notable amount of warm air and moisture advection prevailing across the Plains states ahead of the trough. However, water vapor imagery also highlights the fact that there is a fair amount of dry air aloft advecting from the Desert Southwest over the Plains; resulting in a very strong cap of 24 degrees centigrade prevailing across eastern Kansas and Missouri today according to the Topeka upper air sounding. Farther north the cap is a little weaker; only registering a 17 degree centigrade cap on the Omaha upper air observation. A bit closer to home, surface observations show the surface low reflection of the upper trough located in southeast Nebraska with a cold front stretching southwest and northeast from the low. This evening...as the Rocky Mountain trough ejects into the Plains States later tonight and Monday the surface low will move northeast, dragging the associated cold through our section of Kansas and Missouri overnight, which quickly brings our attention to the primary forecast problem; the cap is looking sufficiently strong that this will impede storm initiation until later this evening, but is thought to not completely stop storms from developing. Surface frontogenic forcing at the surface up through at least the 925mb level is advertised to be very strong this evening as the front pushes in, resulting in strong vertical motion from the surface up through at least 800mb; of course the extent of this varies from model-to-model, though all of them show this. Additionally, a leading PV anomaly, noted ahead of the trough, may also help initiate storms as it brings a little cool air advecting in aloft to weaken the cap. In fact, the latest hi-res model runs now seem to be keying on the front and PV anomaly this evening to develop of storms in the northwest corner, developing along much of the the front as it pushes through Missouri. Current timing has the front pushing into northwest Missouri after 00z tonight, clearing our area in the post sunrise hours of Monday morning; and while surface heating and diurnal instability will be on the down swing this evening, there will still be sufficient instability to generate some strong to potential severe storms if they occur. After all, the models also advertises some 100mb MLCAPE values in excess of 3000 J/KG just ahead of the front this evening. Shear values along the front are rather strong to as the models generally agree that 0-6KM shear values will be in the 40+ knot range as the front pushes in. That all said, any storms that get going will likely be elevated owing thanks to the expected thermodynamic profile; but the strong winds and shear still speak to the potential of large hail being our primary weather threat with some potential for strong damaging winds. Due to the progressive nature of the system flooding is not expected to be an issue. So, while there is just a chance of storms developing due to the cap, if they can get going there will be a threat of severe weather. Monday through the work week...will be rather nice as temperatures in the 60s and 70s prevail through the week into next weekend. It will be a dry first half of the work week, but the current crop of model outputs indicates that the tail end of the work week and next weekend will see an on-again-off-again storm chance as the upper level flow shifts to the southwest with numerous shortwaves noted zipping northeast in the prevail pattern. So, get your grass mowed early this week cause the end of the work week and next weekend may be wet. && .Aviation...(For the 06Z TAFS through 06Z Monday Night) Issued at 1159 PM CDT SUN APR 9 2017 A cold front will move through the area tonight. Showers and storms are possible as the front is moving through. There is still considerable uncertainty as to how far south storms are able to develop. For now will maintain the VCTS mentions. Once the front passes through, there may be a period of MVFR ceilings before drier air overtakes the area later in the morning, clearing things out. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...CDB Discussion...Cutter Aviation...CDB
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 505 AM CDT Sun Apr 9 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 505 AM CDT Sun Apr 9 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms are possible this evening along I-70 and south ahead of a cold frontal boundary moving into the region from the west. Confidence in the development of these storms remains relatively low, but if storms do develop they have the potential to be strong to severe with hail being the main threat. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Precipitation will return to the area Thursday morning and remain off and on through Saturday. At this point no severe weather is expected with these showers and storms. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1115 PM CDT SUN APR 9 2017
MOZ001-100445-
Atchison MO-
1115 PM CDT SUN APR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 1145 PM
CDT...
At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rock Port, or 13 miles southwest of Tarkio, moving east at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Tarkio, Rock Port, Fairfax, Blanchard, Rockport, Westboro, Indian
Cave State Park and Phelps City.
This includes Interstate 29 between mile markers 100 and 113.
LAT...LON 4030 9519 4026 9547 4026 9555 4029 9555
4032 9561 4031 9566 4032 9566 4034 9562
4041 9566 4058 9530 4058 9523
TIME...MOT...LOC 0414Z 250DEG 31KT 4033 9559
32Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
109 AM CDT MON APR 10 2017
MOZ005-006-100645-
Mercer MO-Harrison MO-
109 AM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MERCER AND HARRISON
COUNTIES UNTIL 145 AM CDT...
At 108 AM CDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving east at 55 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Bethany, Princeton, Ridgeway, Eagleville, New Hampton, Cainsville,
Blythedale, Mount Moriah, Pleasanton, Modena, Hatfield, Mill Grove
and Martinsville.
This includes Interstate 35 in Missouri between mile markers 93 and
114.
A severe thunderstorm watch remains in effect until 600 AM CDT for
north central and northwestern Missouri.
LAT...LON 4030 9356 4025 9422 4047 9422 4047 9423
4057 9423 4058 9362
TIME...MOT...LOC 0608Z 253DEG 46KT 4034 9433
32The Pleasant Hill radar (KEAX), 156 km away, was scanning. The volume nearest the first event began at 07:00 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees, power lines, and other miscellaneous damage was reported the next day by local media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692935, 692936, 692937.